Alert archive / Kansas / Wind Chill Advisories in 2019

Wind Chill Advisory 1, NWS Dodge City, KS

March 2, 201914 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Mar 2, 2019, 3:30 PM CST for 14 counties in Kansas. It took effect at Mar 3, 2019, 12:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2019, 3:30 PM CST (21:30 UTC)
In effect from
Mar 3, 2019, 12:00 PM CST
Expired
Mar 4, 2019, 9:00 AM CST
In force
21 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Mar 2, 1:11 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 2, 1:11 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
111 PM CST Sat Mar 2 2019

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Sunday)
Issued at 1051 AM CST Sat Mar 2 2019

A cold and cloudy afternoon is expected ahead of the winter storm
system being discussed over the past several days. Lighter
northeast upslope winds are brining in low stratus clouds with no
sun to speak of to see through the end of the short term.
Temperatures this afternoon will struggle to reach the mid 20s for
most of the CWA with low 30s expected for southern counties along
the Oklahoma border.

The as advertised winter storm system will begin to push into the
western portions of the viewing area from eastern Colorado after
sunset and slowly pushing eastward into the late evening hours.
Deep low level moisture and good upslope flow will produce some
light to moderate snow towards midnight and last through the
morning around sunrise. The strongest track of the highest
snowfall amounts are geared around the deformation zone on the
backside of the low producing up to 7 inches for northern
counties along the I-70 and Hwy 96 corridors. 4-6 inches is
expected north of a line along Hwy 50 with these areas encompassed
by the winter storm warning. South of this line will be in the
winter weather advisory where 1-3 inches of snow is expected for
these southern counties towards the Oklahoma state line. Stronger
northeast winds ahead of the trough axis will be gusting up to
25-30 mph throughout the night making for hazardous travel with
blowing snow and decreased visibility down to 1/2 mile at times.

Once the snow ends by early morning after sunrise from west to
east as the low exits the region to the east, winds will push up
to 35-40mph out of the north with a strong cold pool of arctic air
on the backside of this low. Morning temperatures will be in the
single digits with wind chill values well below zero from -10 to
-20. Afternoon temperatures will not be much improved seeing the
 warmest part of the day only being in the single digits to low
 and mid teens north to south with continued wind chills well
 below zero. Winds will begin to diminish late in the afternoon
 towards sunset as the pressure gradient weakens due to the
 aforementioned exiting low and high pressure building in from the
 Colorado Rockies. Winds will turn out of the northeast around
 5-10 mph with continued low level stratus clouds due to this
 upslope nature of the boundary layer flow. Morning low
 temperatures will drop from 5 below to 5 above north to south as
 the continued record low temperatures continuing into the long
 term forecast but with approving temperatures and a drying trend
 pushing through the work week.

.LONG TERM...(Sunday night through Saturday)
Issued at 1255 PM CST Sat Mar 2 2019

A very cold start to the work week as the arctic air mentioned in
the short term, is still in place with morning low temperatures in
the single digits and below zero. Afternoon high temperatures will
rebound from the weekend in the upper teens and low 20s with a
subtle short wave pushing through the western counties with small
chances for snow in these areas but with low PoPs expected. The
main moisture tongue will be further south into Oklahoma and Texas
with not much expected in terms of accumulations.

Improved temperatures and dry weather expected through mid week
with afternoon highs in the 20s and low 30s Tuesday and upper 30s
to near 50 for Elkhart for Wednesday. Morning low temperatures
will be cold in the single digits and teens through the week.
Another subtle shortwave will propagate along the I-70 corridor
with small chances in PoPs for snow along the northern counties in
this area. Again, not much in accumulation is expected being such
a quick moving, progressive wave less than an inch at most with
model data at this point.

A quiet end to the week under an upper level ridge extending out
of the Rocky Mountains with warmer temperatures in the 40s and
even 50s for many southern counties. No precipitation is expected
and breezy south winds 10-20 mph. The next best chance for
widespread precipitation is with a strong upper level disturbance
pushing across the four corner region generating a lot of good
lift and moisture instability as it moves across into the high
plains for Saturday. Precipitation will be in the form of solid
snow at this point with totals unknown this far out, but the EC is
painting a good picture a week out on another weekend winter
storm. PoPs this far out being in the 50-70 percent range is a
good sign in seeing something substantial once again for the third
weekend in a row. Stay tuned throughout the week as forecasts come
into focus for this next storm once this one tonight is dealt
with.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1045 AM CST Sat Mar 2 2019

A deteriorating aviation forecast can be expected throughout the
day with current MVFR ceilings at all TAF sites due to light
northeasterly upslope winds around 8-12kts. This will continue
ahead of the winter storm system that eventually be in the
vicinity of LBL and GCK by 01Z and DDC and HYS by 02Z. Snow will
fall on station soon after light at first with lowering ceilings
to the IFR category and visibility down to 1 mile. Winds will pick
up at this point with gusts up to 25kts with blowing snow likely
after 05 and 06Z respectively with snow falling moderately and
visibilities down to 1/2 mile. Snow will come to an end by sunrise
after 12Z with gusty north winds up to 30kts and IFR ceilings
under 1000feet. This expected to last through the end of the TAF
period and into the next throughout the entirety of the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28   5   7   0 /  10 100  40  30
GCK  23   3   5   1 /  20 100  30  40
EHA  36   8  15   5 /  10  90  30  40
LBL  31   8  15   4 /  10  90  30  40
HYS  24   1   2  -4 /  10 100  30  10
P28  35  12  15   4 /  10 100  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM CST /5 PM MST/ this evening to
noon CST /11 AM MST/ Sunday for KSZ030-031-043>046-061>066-
077>079.

Winter Weather Advisory from 6 PM this evening to noon CST
Sunday for KSZ074>076-080-081-084>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Mar 2, 5:43 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
543 AM CST Sat Mar 2 2019

KSZ030-031-043>046-061>066-074>081-084>090-031145-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
543 AM CST Sat Mar 2 2019 /443 AM MST Sat Mar 2 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
A Winter Storm Warning is in effect for much of southwest and west central
Kansas for heavy snow potential along with blowing snow and bitterly
cold temperatures. Please refer to the latest Winter Weather Message
(WSWDDC) for more detailed information on this storm.

Day 1 Hazards
-------------
* Excessive cold: Elevated risk
* Non-thunderstorm wind: Limited risk
* Snow: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------
Bitterly cold temperatures will persist through Monday morning. Wind chill
values will be 15 degrees below zero or colder, mainly north of the Arkansas
River much of the day Sunday through Monday morning.

Days 2-7 Hazards
----------------
* Sunday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Snow: Elevated risk

* Monday
  - Excessive cold: Elevated risk
  - Snow: Limited risk

* Tuesday
  - Excessive cold: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Non thunderstorm wind: Limited risk

* Friday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 9:04 PM CSTWinter Weather AdvisoryDDCBarber, Clark, Comanche, Grant, Haskell, Kiowa and 6 more39 hr

Nearby

Wind Chill Advisories in Kansas, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.